New boy go gentle

New boy go gentle

Hi guys I'm new to this community and I must say many of the storied I read on here are so similar to mine with how bad I've felt over the last 18 months.

I Was diagnosed 18 months ago with paroxysmal af after being admitted to hospital with heart rate of 240 bpm !!! and put on bisoprolol ever since it's never really gone completely and 7 weeks ago I hit a bad patch and was back to a & e again.

To cut a long story short have seen another cardiologist who has put me on solatol, after reading the possible side effects this tablet looks scary.

Next step doc wants a 7 day monitor fitted to try and catch the skips and bumps that I get daily then poss ablation after that.

Scary road ahead but I remain positive.

I know there are thousands if not millions of people suffering with this out there but I felt so alone so this forum is a god send.

14 Replies

  • Welcome to our world. Where do you live? I ask because sotalol is seldom used here in UK for many reasons. You really need to see an electrophysiologist (EP) for the best advice and read all you can from the AF Association website as knowledge is power.

  • Hi BobD thanks for your comments, I live in north Essex. I hadn't heard of sotalol before I was put on it I wonder why it's rarely used.

  • Ah North Essex yes . I used to be an Essex boy till I moved to Devon 12 years ago when I retired.

    Sotalol is seldom used because it has some potentially dangerous side effects in some patients but there are still some cardiologists who prescribe it. Are you under Broomfield or Basildon Hospital? Basildon I think has the EP centre these days. There is also a support group called Essex Heartbeat based near Chelmsford but if you live somewhere like Wormingford really north in Essex that would be a hike for you.

  • Hi BobD I'm under Broomfield hospital. now pushing through the dr to see a electro physiologist.

    Have you got any contact info for Essex Heartbeat can't find any anywhere.

  • Will e mail my friend and see what I can do. It may have collapsed in fact as I know they were having problems with a medical lead. I will message you direct if I can find out.


  • Hi Ads7906

    I'd like to say welcome, but it's not a welcome I would wish on anyone, but welcome to the forum at least.

    Welcome too, to the mad crazy surprising and, you will find, different for everyone world of AF. And yes we have all been there, done it, got the T shirt, got scared, re-wrote wills and generally been through the emotional mill of "what happens next".

    The good news is AF is very very unlikely to kill you, I'll repeat that, AF is very very unlikely to kill you, it just feels like you are dying when you have an episode.

    You look like a youngster in your picture (well compared to many of us) so you have a long long life ahead of you to learn to come to terms with the condition and how to cope with it. And the best defence? positively the very best weapon at your disposal is KNOWLEDGE. The more you learn, the less you have to fear, the more you will feel able to cope, and the faster will run your treatment, because believe me the more you know, the more you will push for what you need.

    So at this stage as Bob says, see an EP (Electrophysiologist) don't let them palm you off with a cardiologist, they are the heart's plumbers, you need an electrician.

    Then read, start with the AFA website, ask lots of questions, here and with your GP, arm yourself with the power of knowledge and move forward into the next phase of your life, you've got some changes sure, but nothing special and life will go on I promise.

    Be well


  • I just got out of the hospital last week, had a deadly reaction to Tikosyn, after two doses while hospitalized to start the drug I went into a Torsades rhythm then within seconds, cardiac arrest. They implanted a dual pacemaker since my normal heart rate was always slow. They are hopeful this may be the best answer for me since the slow rate they think allowed opportunity for the afib. No other health problems or heart abnormalities. I have had two years of a roller coaster ride in my life with this. Cardizem no, Betapace no, rhytmol worked 20 months, 6 CV. Work and lifestyle 😞 hopeful on my new electrical gear!

  • Hi Ads,

    Like you I've had this condition from a young age, and whilst there are low moments, you can learn to live a life of almost normality when you have seen a good EP and he has helped to get the AF well controlled, all the best mate.



  • I have used Soltalol for over 20 years on and off, with more on than off over last 3. My body settled to using it quite well and it was the AF becoming more regular that made me feel worse than the drug.

    Since had a cybro ablation 12 weeks ago and am now off medication, so as Bob says, check out website and find out as much as possible you can and what your options are as soon as possible as you look young and need to get control of this. Look into research articles and any talks by the EPs who are the experts in this condition and stay positive and up beat aspossible as it can all appear very worrying, but as things get sorted for you and you start to understand this condition, you can live a very active normal life.

    Good luck


  • In one discussion I came to the conclusion that in some cases where a patient has taken it for years the medics left them on it providing the person did not have any of the newer risk aspects but that new patients weren't being prescribed it except under special circumstances.


    I would query with cardiologist.

  • PS. Jealous of the sunshine you are sitting in!!!

    Send some over fast....☀️☀️☀️

  • Hi there when i was diagnosed with af i was put on bisoprolol but in april my ep changed my meds to solatol and i agree with you the side effects are scary but so far apart from cold hands and feet the drug seems to be helping my qol.if in time it makesme feel worse i shall ask to go back on bisoprolol which did not cause me any probs. I hope solatol works for you

    Kind regards


  • Hello.

    Don't feel alone, like you say there are a lot of us suffering from the same strange thing that is AF!

    Try and stay calm, stress is not helpful. Difficult I know when you feel really rubbish. But being anxious and afraid just makes an attack worse. Get all the information you can and listen to the kind people that put information on here. Best wishes.

  • I have been on sotalol for 18months and no problems. It is widely prescribed in Australia.

You may also like...